David L. Katz, MD
Photo: Mackenzie Stroh
Q: After breakfast I take a multivitamin, and about a half hour later I get heartburn. If I forget to take my pill, I feel fine. Is it possible my vitamin is the problem? Will changing brands help?
— Michele Singleton, Bronx, New York

A: Your vitamin could be the cause, and changing brands just might make a difference. Heartburn is a catchall term for a burning sensation in your esophagus; the source can be something you ate or digestive acids that back up from the stomach. (The chronic version of this is called GERD, or gastroesophageal reflux disease.) A vitamin pill, which can be fairly large, could cause either—irritating the esophagus as it goes down or allowing some acid from the stomach to pass up into the esophagus as the pill goes through the muscular ring separating these two organs, the gastroesophageal sphincter.

The size, shape, or texture of the pill could be at fault. You might try switching from a once-daily brand to one that requires two or more doses a day—that should reduce the pill's size.

Or try a liquid vitamin. ConsumerLab.com, an independent research company, recently tested a variety of multivitamins for potency and the presence of lead (which can accompany some minerals in pills). They didn't include many liquids, but one that passed muster is Floradix Epresat multivitamin. (To see the whole report, visit ConsumerLab.com; there is a charge of $12.)

If the problem persists despite changing brands or formulation, you might give up multivitamins altogether. Although I recommend such supplements, there's no definitive evidence that they confer health benefits. Make good choices with your diet—eat plenty of fruits and vegetables, whole grains, etc.—and you'll get the nutrients you need and likely reduce your heartburn as well. A 2005 study in the journal Gut suggests that a high intake of dietary fiber may lower the risk of digestive acid reflux symptoms.
As a reminder, always consult your doctor for medical advice and treatment before starting any program.

NEXT STORY

Comment

LONG FORM
ONE WORD